Nebraska, 2017

Hail and Damaging Winds in Nebraska, August 13 to 14, 2017

August 13 to 14, 2017 · NWS GID · 11 events in 3 counties and zones

Between the evening of Sunday the 13th and the pre-dawn hours of Monday the 14th, a few small clusters of severe thunderstorms pressed southward across far western portions of South Central Nebraska, yielding several reports of severe-criteria hail and winds within Dawson, Gosper and Furnas counties, along with very-localized heavy rainfall in excess of 3 inches. As for hail, the largest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$400,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the evening of Sunday the 13th and the pre-dawn hours of Monday the 14th, a few small clusters of severe thunderstorms pressed southward across far western portions of South Central Nebraska, yielding several reports of severe-criteria hail and winds within Dawson, Gosper and Furnas counties, along with very-localized heavy rainfall in excess of 3 inches. As for hail, the largest reported stones up to ping pong size fell in Cozad and near Johnson Lake, with half dollar size hail reported in Gothenburg and near Holbrook. As for severe winds, a mesonet station near Cambridge measured a peak of 68 MPH and a storm chaser near Arapahoe clocked a 65 MPH gust. Several tree branches were downed in Cambridge, some up to 6-8 inches in diameter. Rainfall-wise, most areas affected by this convection received less than 2, but localized pockets of all three affected counties tallied 3 or more, including 3.72 in Cozad. However, any known flooding impacts were fairly minimal.

Timing-wise, the first severe storms of the night to affect the local area drifted into Dawson County from the north between 9:00-10:30 p.m. CDT, including an embedded supercell in the western half of the county. For the next several hours, this storm expanded into a small-scale severe cluster as it trudged slowly southward through Gosper and Furnas counties, eventually weakening/dissipating near the KS border around 2 a.m. CDT. Meanwhile, another cluster of strong to perhaps marginally severe storms redeveloped over Dawson County between 1:30-3:30 a.m. CDT, but the only ground-truth report consisted of penny size hail at Willow Island. By 3:30 a.m. CDT the severe weather threat had ended, with only weak convection gradually fading thereafter.

Meteorologically, this was a fairly classic case of a weakly forced but moderately unstable late-summer severe storm setup. In the mid-upper levels, flow was from the west-northwest, with a fairly subtle shortwave trough moving into the region. At the surface, a weak cold front was draped through north central and western Nebraska during the afternoon, sparking the initial severe convection of the day. Eventually, these storms propagated southward into the local area around dark, sustained into the night by considerable instability and a modest southwesterly low level jet of 25-30 knots (evident at 850 millibars). During the majority of the later evening, most-unstable CAPE was around 2000 J/kg and effective deep-layer wind shear averaged 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 13, 5:30 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 13, 5:30 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
630 PM CDT Sun Aug 13 2017

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 13 2017

Confidence on how tonight's thunderstorm activity is not as high
as I had yesterday for last night's activity. Model guidance
continues to vary as to how convection may develop and evolve
tonight.

Low clouds have hung around much of the forecast area today,
especially over central Nebraska and areas north of I-80 and east
of Hwy 183. This has kept temperatures slightly cooler than
anticipated with some areas in central Nebraska struggling into
the mid to upper 70s. Where clouds have scattered out,
temperatures are moving into the low 80s.

Tonight:
There is a boundary draped across Nebraska from southeast SD to
the northeast corner of Colorado. This boundary is likely to be a
focus for thunderstorm development, which hasn't changed much
since yesterday. The upper level disturbance moving southeastward
from the Dakota's will aid thunderstorm development and
progression overnight. The HRRR/RUC/NAMnest develop thunderstorms
along the boundary this afternoon with the activity taking a dive
southward into north central Kansas by evening, with a secondary
chance overnight with activity from the High plains. The NAM moves
activity out from the High Plains tracking eastward across the
state and the GFS fires activity along the boundary and keeps it
going over central and south central Nebraska all night long. Have
taken a combo of these scenarios for the precipitation potential
tonight, but my current thinking is that the NAMNest/HRRR/RUC are
handling it better especially with the low cloud cover today.
However, despite the cloud cover Mesoanalysis indicates 2000-3000
J/kg CAPE this afternoon. All of this being said, any activity
that may develop tonight has the chance of being severe with ample
instability and 40-45 kts shear. Large hail and damaging winds
are possible.

Monday:
Depending on how convection evolves tonight will impact any
activity tomorrow. Have included a small chance for precipitation
throughout the day tomorrow, but confidence is not high that it
will materialize or how it will evolve. Highs tomorrow are in the
80s over most locations with some low 90s in north central Kansas.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun Aug 13 2017

The upper level pattern will go from zonal to more southwesterly
and back to zonal by the end of the forecast period. The main
theme is various chances of precipitation and temperatures near to
below normal through the extended.

The next best chance for organized precipitation will be along a
frontal boundary that moves through the area Tuesday night into
Wednesday morning. The upper disturbance associated with this
front is fairly strong and think the chances for precipitation are
fairly high. Wednesday and beyond, the Central Plains will be
under zonal flow, and numerous disturbances will be traversing the
area bringing additional precipitation chances.

.ECLIPSE...

Total Solar Eclipse Monday August 21st around 1pm CDT

There are still discrepancies among the guidance in regards to
what the overall weather pattern will be over the Central Plains
on Monday August 21st. That being said, the main upper pattern is
similar with zonal to slight southwesterly flow. Today the ECMWF
indicates a chance for precipitation while the GFS/Canadian keep
it dry. It is still to early to confidently assess cloud cover.
Stay tuned.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday)
Issued at 630 PM CDT Sun Aug 13 2017

Strong to severe thunderstorms have developed to the northwest of
the KEAR/KGRI terminals as of 00z. High-resolution guidance
indicates that thunderstorms may impact both terminals and have
included a tempo group for thunderstorms between 01-03/04z, with
VCTS surrounding that time. These thunderstorms could have some
gusty winds, so included gusty winds with the tempo group as well.
There could be additional thunderstorms overnight, but expect
things to diminish by morning with some mid-level clouds
persisting through the day. Winds will remain relatively light and
out of the south outside of the times they may be impacted by
thunderstorm outflow.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Aug 13, 2:28 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
328 PM CDT Sun Aug 13 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
142030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
328 PM CDT Sun Aug 13 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible this afternoon and evening
across much of the area, but especially along and west of Hwy 281
in south central Nebraska and north central Kansas. Expect these
storms to develop along a boundary in central Nebraska and to
track southward. These storms could have hail to golfball size
and winds to 60 mph.

Additional storms may persist overnight and may be strong, but the
majority of severe activity is expected before midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There continue to be chances for showers and thunderstorms
throughout the remainder of the forecast period. Thunderstorms
that develop on Tuesday may be strong to severe, but beyond that
time frame, it is too early to confidently assess the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
August 13, 8:33 PM CST
Where
Dawson County, Sumner
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -99.520

Hail, Dawson

When
August 13, 8:58 PM CST to 9:08 PM CST
Where
Dawson County, Gothenburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Dawson

When
August 13, 9:19 PM CST to 9:23 PM CST
Where
Dawson County, Cozad
Measured
1.5 in hail
Reported by
Social Media
Coordinates
40.870, -99.970

Hail, Gosper

When
August 13, 10:00 PM CST
Where
Gosper County, 5 mi WSW of Johnson Res
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.672, -99.938

Thunderstorm Wind, Gosper

When
August 13, 11:04 PM CST
Where
Gosper County, 14.75 mi S of Elwood
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
40.390, -99.900

Wind gusts were estimated to be near 65 MPH.

Thunderstorm Wind, Furnas

When
August 13, 11:22 PM CST
Where
Furnas County, 2 mi NNE of Cambridge
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.307, -100.156

Thunderstorm Wind, Furnas

When
August 13, 11:24 PM CST
Where
Furnas County, 2 mi W of Arapahoe
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
40.300, -99.938

Thunderstorm Wind, Furnas

When
August 13, 11:31 PM CST
Where
Furnas County, 2 mi NNE of Cambridge
Measured
59 kt (68 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.307, -100.156

A storm chaser reported several downed tree branches in Cambridge, a few were up to 6 to 8 inches in diameter.

Hail, Furnas

When
August 13, 11:35 PM CST
Where
Furnas County, 2 mi E of Holbrook
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.300, -99.982

Hail, Furnas

When
August 14, 12:22 AM CST
Where
Furnas County, Wilsonville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.120, -100.120

Hail, Dawson

When
August 14, 1:22 AM CST
Where
Dawson County, Willow Is
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.880, -100.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714480, 714481, 714485, 714487, 714488, 714489, 714490, 714492, 714493, 714495, 714496.